Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 119, NWS Wichita, KS

June 25, 1997Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 1997, 7:07 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1997, 7:07 PM CDT (00:07 UTC)
Expired
Jun 25, 1997, 7:55 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS1 KICT 260008 RRA
SVRICT
KSC019-049-260055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHAUTAUQUA COUNTY - SOUTHEAST KANSAS
  ELK COUNTY - SOUTHEAST KANSAS

* UNTIL 755 PM CDT
 
* SOME TOWNS AFFECTED
    ELK FALLS
    LONGTON
    HALE

* AT 705 PM RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
  SOUTHEAST OF EL DORADO MOVING SOUTHEAST AT 15 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:28 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 25, 3:28 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT WED JUN 25 1997

...SHORT TERM...
CNVTN ALG STNRY FNT IS THE MAIN PROBLEM THIS EVE...
TSRA CONTG TO DVLP ALG STNRY FNT AT MIDDAY WHERE ADAP SHOWD
FAVORABLE LO LVL MSTR CNVGNC WITH LI/S NR MINUS 9. XPCT CONTD
DVLPMT ALG WLD-CNU LN INTO THE EARLY EVE WHERE SFC DWPTS IN LWR 70S
WL CONT TO POOL ALG BNDRY WITH WK BUT MOIST SSWLY H8 FLO CONTG ABV
FNT. MAINLY PULSE TYPE STMS WITH GRTST CONCERN LCLY HVY RAFL. CNVTN
SHUD DMNSH WITH LOSS OF HTG AND AS LO LVL FLO/CNVGNC WKNS.
OTHWS...DO NOT SEE GOOD FORCING MECHANISM FOR CNVTN OVRNGT SO WL
GO DRY ACRS CNTRL/SCNTRL KS. TEMP-WISE...FWC SEEMS RSNBL AND WL
DEVIATE LTL.

KED

...LONG TERM...
WK UPR LVL RDG TO BUILD OVR RGN...BRINGING SUBSIDENCE TMRW.  WILL GO
DRY AND STICK CLOSE TO GUIDANCE ON TEMPS.  SEVERAL SUBTLE FEATURES
MAKE IT TEMPTING TO ADD POPS THURSDAY NIGHT AND FRIDAY.  FIRST...ALL
MDLS HINT AT WK VORT COMING UP THROUGH THE RDG FROM THE SW THURSDAY
NIGHT W/ETA BEING THE STRONGEST.  ALSO NOTICING SOME GOOD LLVL MSTR
CONVERGENCE SETTING UP WITH DVLPG LEE TROF IN SWRN NEBRASKA.  MAY
SEE TSRA COMPLEX SETTING UP IN SW NEBRASKA DURING THE EVENING WHICH
COULD PROPOGATE SOUTHWARD INTO LLJ.  HOWEVER...LLJ DIRECTION PROGGED
TO BE FROM THE SW AND THETAE RDG TO BE STRAIGHT N/S.  WITH LTL
STEERING FLOW TO THE SOUTHEAST AND THICKNESS PATTERN WEAK AND E/W
ORIENTED...DOUBT THIS POSSIBLE COMPLEX WILL MAKE IT VERY FAR EAST SO
WILL LEAVE POPS OUT.  ON FRIDAY...GOOD WARMUP EXPECTED AND WITH HIGH
LLVL MSTR...AMS SHOULD BE UNSTABLE AND JUST BARELY CAPPED.  MDLS ARE
TRYING TO BRING SFC TROF A BIT FARTHER EAST...BUT WITHOUT A KICKER
AND THE UPR LVL RDG IN PLACE...DONT SEE THIS HAPPENING.  WILL LEAVE
POPS OUT FOR NOW.  NEXT MDL RUN WILL BE IMPORTANT ONE....  AS FOR
TEMPS...AGAIN STUCK CLOSE TO MOS ALTHOUGH LEANED TOWARDS THE WARM
SIDE BASED ON 850 TEMPS FCSTD TO BE ABOVE +20 C.

MATT

RSL 063/087 067/093      05-01
SLN 065/089 069/090      05-00
ICT 067/090 069/092 068  05100
HUT 066/090 067/092      0510-
CNU 067/086 069/088      05410

In the hours before

Special weather statement, Jun 25, 6:29 PM CDT, 38 minutes before
KSZ092-260020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUN 25 1997

AT 625 PM RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH HAVEN OR
35 MILES SOUTH OF WICHITA.

THE STORM WAS CAPABLE OF 1 INCH HAIL AS IT MOVED EAST AT 10 MPH. IF
YOU LIVE IN SOUTH HAVEN TAKE COVER AT ONCE AND STAY AWAY FROM
WINDOWS

*A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 700 PM.
ES
Special weather statement, Jun 25, 6:30 PM CDT, 37 minutes before
KSZ092-260020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUN 25 1997

AT 625 PM RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH HAVEN OR
35 MILES SOUTH OF WICHITA.
B
THE STORM WAS CAPABLE OF 1 INCH HAIL AS IT MOVED EAST AT 10 MPH. IF
YOU LIVE IN SOUTH HAVEN TAKE COVER AT ONCE AND STAY AWAY FROM
WINDOWS!

*A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY
UNTIL 700 PM.
ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:59 PM CDTSevere Thunderstorm WarningICTKingman46 min
Jun 25, 10:29 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jun 25, 10:44 PM CDTSevere Thunderstorm WarningICTReno51 min
Jun 26, 12:05 AM CDTSevere Thunderstorm WarningICTRussell65 min
Jun 26, 12:11 AM CDTSevere Thunderstorm WarningICTBarton64 min
Jun 26, 12:42 AM CDTSevere Thunderstorm WarningICTCowley63 min
Jun 26, 1:16 AM CDTSevere Thunderstorm WarningICTBarton49 min
Jun 26, 2:18 AM CDTFlash Flood WarningICTBarton5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.